announcement

Help someone with useful health advice.

Niacin Overdose

Niacin Overdose

Niacin overdose refers to over consumption of niacin, or Vitamin B3, one of the vitamins in the B group of vitamins. Scroll down to get insights into what happens if you consume it more than required.
Medha Godbole
Last Updated: Apr 22, 2018
Niacin, or Vitamin B-3 or nicotinic acid, is one of the number of vitamins included in the B group of vitamins. It is also amongst the vitamins linked to the pandemic deficiency disease, pellagra, along with scurvy (Vitamin C), beriberi (Thiamine), rickets (Vitamin D) and Vitamin A deficiency. Basically, niacin helps in proper functioning of the digestive system, nerves, and ensures a healthy skin. Niacin also plays an important role in the process of converting food to energy.
However, too much intake of niacin can cause problems as well. Referred to as a niacin overdose, the following are the side effects of consuming too much of this vitamin.
Side Effects of Niacin Overdose
Flushing
Flushing on face and neck is one of the most common side effects of niacin. This can be really uncomfortable when experienced. Niacin has a natural property of dilating the blood vessels, which leads to flushing. However, this is nothing abnormal, and is a very common aftereffect of niacin.
Itching and Rashes
In a few cases, itching and rashes can accompany flushing. Again this is a normal niacin reaction and one need not worry too much about it.
Tingling Sensation
If consumed in excess, niacin leads to a pins and needles sort of sensation, or partial numbness, called paresthesia. This can vary, sometimes a person feels a partial loss of sensation, while sometimes there is just tingling.
Warmth
The body of the person who has consumed too much niacin will become really warm. There is no fever, but on touching, skin can be felt warm akin to a fever. It is often an uncomfortable experience for an individual.
Stomach Upset
Stomach upset involves a number of things. Indigestion, nausea, and vomiting have been observed in people who took more dosage than prescribed.
Liver Damage
Prolonged dosage of niacin in amounts more than permitted can result in damage to the liver. The toxicity of niacin can wreak havoc on a person's liver. If this is not reversed as soon as possible, it can even lead to liver failure.
Muscle Problems
There is a danger of muscle cells getting damaged due to overdose of niacin. Although, just like liver damage, this can happen only if this continues for a long period of time. The symptoms could result from muscle weakness to overall fatigue.
Other Side Effects
Flatulence, heartburn, dry skin, fast or irregular heartbeat, loss of appetite, shortness of breath, headache, exacerbation of diabetic symptoms, and dizziness are some other effects of taking too much niacin.
Be careful and alert about these symptoms; if you experience any of these, it is advised that you should immediately see a doctor. Avoid self medication.
Treatment for Niacin Overdose
First and foremost, it is important to consult your doctor about the dosage of niacin, and alter it, if required. Instead of a considerably stronger dose at the outset, doses in increasing potency would help avoid these side effects. In addition to that, to minimize flushing, usage of aspirin 30 minutes before the niacin dose is recommended.
However, prior to doing that check with your doctor. Ideally, keep alcohol, hot beverages, and spicy foods at bay. That will also help reduce flushing. Apart from this, perhaps another form of vitamin B3, niacinamide can be consumed in consultation with a doctor. Niacinamide basically curbs the flushing.
Last but not the least, it is strongly recommended that you do not take any medications on your own. These are just a few guidelines on the basis of which, you can ask your physician and explain to him or her what the problem exactly is.